Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS La Crosse, WI

July 7, 2003Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2003, 2:08 AM CDT for Mower County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 2:08 AM CDT (07:08 UTC)
Expired
Jul 7, 2003, 3:00 AM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KARX 070708
SVRARX
MNC099-070800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 300 AM CDT

* AT 208 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 4 MILES WEST OF VARCO...OR ABOUT 6 MILES SOUTHWEST OF
  AUSTIN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LANSING AT 215 AM CDT...
  NEAR BROWNSDALE...AND ROSE CREEK AT 220 AM CDT...
  NEAR RENOVA...AND SARGEANT AT 225 AM CDT...
  NEAR DEXTER...AND ELKTON AT 230 AM CDT...
  NEAR GRAND MEADOW AT 240 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4364 9322 4352 9304 4351 9246 4384 9247
          4384 9305

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:35 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 2:35 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN JUL 6 2003

PRIMARY CONCERN SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS.

AFTERNOON ANALYSIS SHOWED LINGERING CONVECTION ASSOCIATED WITH MCV
EXITING INTO CENTRAL AND EASTERN WI. AIR MASS OVER MUCH OF OUR
FORECAST AREA STILL RECOVERING FROM THIS CONVECTION...SO RELATIVELY
STABLE COMPARED TO HIGH CAPE VALUES FURTHER WEST. IN FACT...LAPS
INDICATED CAPE VALUES OF 3K-4K J/KG IN NORTHWEST IOWA AND SOUTHWEST
MN...WHERE AREA OF CUMULUS HAD DEVELOPED. COLD FRONT EXTENDS FROM
NORTHWEST MN INTO LOW PRESSURE AT TRIPLE POINT IN EASTERN SOUTH
DAKOTA. WARM FRONT STRETCHES FROM THE LOW INTO CENTRAL IOWA. WATER
VAPOR IMAGERY INDICATED VIGOROUS SHORT WAVE NEAR LAKE WINNIPEG.

12Z JULY 6TH MODELS INITIALIZED WELL...ESPECIALLY WITH 500MB JET
MAXIMUM OF 50-60KTS ROUNDING BASE OF UPPER LEVEL TROUGH ADVANCING
ACROSS SASKATCHEWAN. GFS AND ETA IN OVERALL AGREEMENT ON UPPER
LEVEL AND SURFACE FEATURES THROUGH 84HRS. OF NOTE...THE 12Z MODELS
DOWNGRADED QPF AMOUNTS OVER THE UPPER MISSISSIPPI VALLEY COMPARED TO
PREVIOUS MODELS. BELIEVE THIS WILL BE IN ERROR...BASED ON STRONG
DYNAMICS JUXTAPOSING ON PRECIPITABLE WATER VALUES OF 1.5 TO 2
INCHES. IN ADDITION...THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK ON MONDAY...WITH QPF BULLSEYE OVER THE FORECAST AREA.

TONIGHT...DYNAMIC AND THERMODYNAMIC PARAMETERS STILL POINTING TO
POTENTIAL FOR A WIDESPREAD SEVERE WEATHER EVENT ACROSS OUR FORECAST
AREA. REFERENCE SPC DAY ONE OUTLOOK WITH MODERATE RISK OVER ENTIRE
UPPER MISSISSIPPI VALLEY. DEEP LAYERED SHEAR IN THE 0-6KM LAYER
REACHING UP TO AROUND 50KTS OVERNIGHT...WHILE CAPE VALUES EXPECTED TO
RANGE FROM 3K-4K J/KG. LOW LEVEL MOISTURE TRANSPORT ANTICIPATED TO
INCREASE AS RESULT OF 40KT 850MB JET.

ANTICIPATING STORMS TO INITIATE OVER NORTHWEST IOWA AND SOUTHWEST MN
LATE THIS AFTERNOON AND INTO EVENING...THEN PROPAGATE EASTWARD.
MAIN SEVERE POTENTIAL IN OUR FORECAST AREA SHOULD BE FROM 03Z-11Z.
INITIAL CONVECTION EXPECTED TO BE SUPERCELLULAR...THEN TRANSITION TO
A BOW ECHO STRUCTURE. THIS SUPPORTED BY INTRUSION OF 20C MID LEVEL
DEWPOINT DEPRESSION...AIDING IN DEVELOPMENT OF STRONG COLD POOL AND
POTENTIAL FOR DAMAGING WINDS. BY THE TIME STORMS REACH OUR FORECAST
AREA...HAIL SHOULD BECOME LESS OF A THREAT DUE TO FREEZING LEVELS
NEARLY 14K FEET AND WET BULB ZERO HEIGHTS OF NEARLY 12K FEET.
MAINTAINED MENTION FOR SEVERE WEATHER AND HEAVY RAINFALL IN ZONES.

MONDAY AND TUESDAY...FOCUS FOR CONVECTION SHIFTS BACK SOUTH AS FRONT
EXPECTED TO BECOME NEARLY STATIONARY ONCE AGAIN ACROSS NORTHERN IL
AND IOWA. THIS SUPPORTED BY CAPE FIELDS...AS WELL AS QPF PLACEMENT.
AS A RESULT...BEST RAIN CHANCES WILL BE ACROSS NORTHEAST IOWA AND
SOUTHWEST WI ZONES...SO MAINTAINED SPIRIT OF CURRENT FORECASTS.

WEDNESDAY...850 MB MOISTURE TRANSPORT RELOADS OVER THE PLAINS...
WHILE YET ANOTHER SURFACE AND UPPER LEVEL WAVE AFFECTS THE UPPER
MISSISSIPPI VALLEY. AS A RESULT...EXPECTING ANOTHER ROUND OF
CONVECTION.

IN THE LONGER TERM...BUILDING OF 500MB RIDGE NOT AS PRONOUNCED AS IN
PREVIOUS GFS AND ECMWF MODELS. EVEN SO...STILL ANTICIPATE DRYING OUT
FOR THE PERIOD THURSDAY THROUGH SATURDAY...WITH WARMING TREND
DURING THE LATTER PART OF THE WEEK. NEXT FRONT SHOULD AFFECT THE AREA
LATE IN THE WEEKEND PER GFS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

THOMPSON
Hazardous weather outlook, Jul 6, 10:17 PM CDT, 3 hours 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN
NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND
SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY
MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM.  AT THIS
TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD
FRONT CONTINUES TO MOVE THROUGH.  THE FRONT AND MAIN THREAT FOR
STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT
IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY
MORNING AS THESE STORMS PASS.

THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL
IOWA LATE MONDAY.  SMALL PRECIPITATION CHANCES WILL CONTINUE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE
FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT.

THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA
AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME.  THE BEST
CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE
NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

04

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.